Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Diabetic, diarrhoea. Colonoscopy done. No Elisa, H.Pylori, giardia, IBS. Liver problem?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
My father has been suffering from morning diarrhoea for almost last 18 months. He controlled it using Lomotil, Isabgol husk & sometimes Ofloxacin & Ornidazole. but He lost 20kg of weight. Last october, 2010, his tests showed Elisa Antibody (Anti tTG) results positive with values 30.5. Large Intestine mucosa showed mild chronic inflammation on colonoscopy. Biopsy showed no H.Pylori, giardia or dysplasia or invasive carcinoma. Gastroenterologist said he was unsure of the reason and classified it as IBS. He couldn't solve the problem and then we opted for naturopathy. Naturopathy treatment showed some relief. And there we discovered that he was intolerant to MAIDA & even Wheat. But the problem was still there intermittently and he was regular with lomotil and husk.
Two days back that is on 11th November,2011, he has been operated for Gall Stone. While Operation it was detected that there was fluid retention and that he was suffering from Liver Cirrhosis. Early opinion of a local MD said that it was due to XXXXXXX & that his liver degenerated due to diabetes. And that his IBS is a separate issue and that his IBS is not related with his Cirrhosis & Gall Stone. But my issue is that his diabetes was under complete control since last 2-3 years even without any medication. He is an active person. Though touching 70 years of age, he is a Yoga enthusiast and quite fit as compared to his contemporaries. If it was degenrative impact of diabetes, how come it affected only liver and not his eye sight & kidneys & heart, which are all normal. What could be the cause of this morning diarrhoea ? Stools are without any mucous, and not tarry or black, no traces of blood. Infact stools are watery & yellow.
Posted Sun, 6 May 2012 in Liver and Gall Bladder
Answered by Dr. Poorna Chandra K.S 2 hours later

Thanks for the query

Diabetic complications depend both on duration and level of control of disease.
If a diabetic suddenly does not require any drugs, it is usually secondary to renal dysfunction (Insulin is degraded in kidneys and hence if kidneys are dysfunctional, the sugars reduce); bowel dysmotility (bowel related hormones also play a role in diabetic control) and so on.

IBS is considered only after other diseases have been ruled out. The symptoms of IBS are usually chronic and do not come up all of a sudden.

Diarrhea in your father may have been due to -

1) Diabetic diarrhea - occurs secondary to bowel dysmotility (due to dysfunction of nerves and muscles) and bacterial overgrowth. This may be worsened by hypothyroidism which also adds to bowel dysmotility

2) Elevated tTGA and clinical history of intolerance to wheat suggests a celiac disease - This is an allergic disorder to wheat protein "gluten" and is commonly seen in North West India. This usually manifests in childhood/ adolescence. Diarrhea may be one of its symptoms.
Though starting at 70 years of age is unusual and has to be confirmed by specific histological changes on a D2 biopsy.

3) Considering his age and sudden onset of symptoms, it is always a good idea to rule out colonic pathologies by doing a colonoscopy

Cirrhosis on a background of diabetes can be secondary to-
1) XXXXXXX - a metabolic disorder
2) Celiac disease can be associated with cirrhosis and auto immune liver disease
3) However common causes of cirrhosis like hepatitis B and c virus have to be ruled out

Hope I have cleared your doubts. Should you have any further doubts, I am available to clarify them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor